Maine, 2008

High Wind in Maine, March 21, 2008

March 21, 2008 · NWS CAR · 3 events in 3 counties and zones

An intense slow moving area of low pressure located across northern New Brunswick and the Gulf of Saint Lawrence produced high winds across portions of eastcentral and Downeast Maine. High winds were reported across southern portions of Piscataquis county along with central and southern portions of Penobscot county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intense slow moving area of low pressure located across northern New Brunswick and the Gulf of Saint Lawrence produced high winds across portions of eastcentral and Downeast Maine. High winds were reported across southern portions of Piscataquis county along with central and southern portions of Penobscot county. Frequent wind gusts of 40 to 50 mph...with some estimated gusts to 60 mph...occurred through the morning into the evening of the 21st. |The winds tore the roof from the Maine Public Broadcasting Administrative Building in Bangor. Trees were also blown down across the region...blocking some roads. The strong winds and falling trees also toppled power lines and utility poles leading to power outages. Several thousand customers lost power for varying amounts of time across Downeast areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 21, 7:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 21, 7:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
840 AM EDT FRI MAR 21 2008

.SYNOPSIS...
STRONG LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER THE GASPE
PENINSULA THROUGH TONIGHT. THE LOW WILL WEAKEN AND MOVE NORTH
TOWARDS LABRADOR SATURDAY. WEAK HIGH PRESSURE WILL BUILD ACROSS
THE REGION SUNDAY WITH A WEAK SURFACE TROUGH CROSSING THE STATE
ON MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE/UPPER LEVEL LOW PRESSURE WILL REMAIN NEAR THE GASPE
PENINSULA TODAY THROUGH TONIGHT. THE DEFORMATION ZONE WILL REMAIN
ACROSS NORTHERN MAINE TODAY...WHERE GENERALLY LIGHT SNOW WILL
CONTINUE WITH SEVERAL INCHES OF ADDITIONAL ACCUMULATION EXPECTED.
SCATTERED SNOW SHOWERS WILL OCCUR DOWNEAST TODAY WITH LITTLE
ADDITIONAL ACCUMULATION. WINDS WILL INCREASE...WITH A TIGHTENING
PRESSURE GRADIENT BETWEEN THE MARITIMES LOW AND HIGH PRESSURE
ACROSS THE GREAT LAKES. MODELS INDICATE 40 TO 50 MPH WINDS AT 925
MB...SOME OF WHICH COULD BE MIXED TO THE SURFACE TODAY. ACROSS
NORTHERN AREAS...THESE WINDS WILL PRODUCE EXTENSIVE BLOWING AND
DRIFTING SNOW. BLIZZARD WARNINGS AND WINTER STORM WARNINGS REMAIN
IN EFFECT ACROSS NORTHERN AREAS TODAY. ACROSS CENTRAL PORTIONS OF
THE REGION...WHERE MORE SIGNIFICANT ICE ACCUMULATIONS OCCURRED
YESTERDAY...A HIGH WIND WARNING IS IN EFFECT. IN THESE AREAS..THE
COMBINATION OF WIND AND ICE COVERED TREES AND POWER LINES COULD
CONTRIBUTE TO POWER OUTAGES. A WIND ADVISORY IS IN EFFECT FOR
DOWNEAST AREAS TODAY. HIGH TEMPERATURES TODAY WILL RANGE FROM THE
LOWER TO MID 20S NORTH...TO THE LOWER TO MID 30S DOWNEAST.

THE DEFORMATION ZONE WILL MOVE NORTH OF THE REGION TONIGHT...WITH
SNOW TAPERING TO SNOW SHOWERS ACROSS NORTHERN AREAS WITH LITTLE
ADDITIONAL ACCUMULATION. ACROSS DOWNEAST AREAS...ANY LINGERING
SNOW SHOWERS WILL END DURING THE EVENING WITH SKIES THEN REMAINING
MOSTLY CLOUDY. WINDS WILL REMAIN GUSTY ACROSS THE ENTIRE REGION
TONIGHT...WITH BLOWING AND DRIFTING SNOW ACROSS CENTRAL AND
NORTHERN AREAS. LOW TEMPERATURES TONIGHT WILL RANGE FROM 5 TO 10
ABOVE NORTH...TO THE MID TEENS DOWNEAST.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
USED A BLEND OF THE NAM AND GFS FOR THE SHORT TERM. LOW PRESSURE
OVER THE GASPE PENINSULA WILL MOVE NORTHWARD AND WEAKEN ON
SATURDAY. AS THIS LOW MOVES NORTH, WINDS WILL FINALLY START TO
SUBSIDE LATE SATURDAY WITH MAINLY DRIFTING SNOW ACROSS NORTHERN
SECTIONS. PLENTY OF LOW LEVEL MOISTURE WITH CYCLONIC FLOW WILL
KEEP LOW CLOUDS ACROSS THE NORTHERN AND CENTRAL SECTIONS BUT
DOWNGLIDE SHOULD PROVIDE AMPLE SUNSHINE OVER DOWNEAST. BY SUNDAY
THE LOW SHOULD MOVE INTO LABRADOR FINALLY RELEASING ITS GRIP ON
THE REGION, AND EVEN ALLOWING FOR SOME SUN ACROSS THE NORTH.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOADED THE GMOS FOR THE LONG TERM AND ONLY MADE MINOR CHANGES TO THE
EXTENDED GUIDANCE. UPPER SHORTWAVE TROUGH WILL CROSS THE REGION ON
MONDAY. ITS ASSOCIATED SURFACE TROUGH WILL CROSS THE STATE MONDAY
AFTERNOON WITH SCATTERED SNOW SHOWERS ACROSS MAINLY NORTHERN
SECTIONS. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION FOR
TUESDAY. GFS CONSISTENT LAST COUPLE OF RUNS WITH LOW PRESSURE
APPROACHING THE STATE TUESDAY NIGHT. WARM AIR ADVECTION IN ADVANCE
OF THE LOW WILL SPREAD SNOW ACROSS THE REGION BY EARLY WEDNESDAY
MORNING. SNOW MAY CONTINUE ACROSS THE NORTH INTO WEDNESDAY EVENING AS
LOW PRESSURE TRACKS THROUGH NORTHERN MAINE BY WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION ON THURSDAY.
&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR...WITH LOCAL LIFR...CONDITIONS ARE EXPECTED ACROSS NORTHERN
AREAS TODAY WITH SNOW AND BLOWING SNOW. GENERALLY VFR CONDITIONS
ARE EXPECTED DOWNEAST TODAY...THOUGH LOCAL MVFR CONDITIONS COULD
OCCUR WITH ANY SNOW SHOWERS. MVFR...TO OCCASIONAL IFR...CONDITIONS
WILL CONTINUE AT TIMES ACROSS NORTHERN AREAS TONIGHT. VFR
CONDITIONS ARE EXPECTED DOWNEAST TONIGHT. GENERALLY VFR
CONDITIONS ACROSS THE REGION SATURDAY AND SUNDAY EXCEPT FOR MVFR
CEILINGS AT TIMES ACROSS THE NORTH. WEAK SURFACE TROUGH WILL CROSS
THE STATE MONDAY WITH POSSIBLE MVFR CONDITIONS MAINLY ACROSS THE
NORTH IN SCATTERED SNOW SHOWERS.
&&

.MARINE...
NEAR TERM: HAVE UPDATED THE COASTAL WATERS TO STORM FORCE WINDS
THROUGH TONIGHT.

SHORT TERM: AS LOW PRESSURE MOVES NORTHEAST OF THE WATERS, WINDS
WILL SLOWLY DECREASE THROUGH THIS PERIOD. USED THE GFS FOR WINDS
AND WNAWAVE FOR SEAS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING UNTIL 8 PM EDT THIS EVENING FOR MEZ001-002.
     WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
     MEZ003>006.
     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR MEZ010-011-
     031-032.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MEZ015>017-029-
     030.
MARINE...STORM WARNING UNTIL 6 AM EDT SATURDAY FOR ANZ050>052.

&&

NEAR TERM...FITZSIMMONS/NORCROSS
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...FITZSIMMONS/NORCROSS
MARINE...FITZSIMMONS/NORCROSS/FOSTER
Hazardous weather outlook, Mar 21, 7:44 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
844 AM EDT FRI MAR 21 2008

MEZ001-002-221245-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
844 AM EDT FRI MAR 21 2008

...BLIZZARD WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW...SLEET OR ICE ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

MEZ003>006-221245-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
844 AM EDT FRI MAR 21 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW...SLEET OR ICE ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

MEZ010-011-031-032-221245-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
844 AM EDT FRI MAR 21 2008

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW...SLEET OR ICE ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

MEZ015>017-029-030-221245-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
844 AM EDT FRI MAR 21 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW...SLEET OR ICE ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

ANZ050>052-221245-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
844 AM EDT FRI MAR 21 2008

...STORM WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Piscataquis

When
March 21, 9:00 AM EST to 7:00 PM EST
Where
Southern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Frequent wind gusts of 40 to 50 mph...with some estimated gusts to 60 mph...toppled trees and power lines across the region. Some roads were blocked by fallen trees and utility poles. The fallen power lines and utility poles contributed to power outages.

High Wind, Central Penobscot

When
March 21, 1:00 PM EST to 7:00 PM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Frequent wind gusts of 40 to 50 mph...with some estimated gusts to 60 mph...toppled trees and power lines across the region. Some roads were blocked by fallen trees and utility poles. The fallen power lines and utility poles contributed to power outages.

High Wind, Southern Penobscot

When
March 21, 1:00 PM EST to 7:00 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Frequent wind gusts of 40 to 50 mph...with some estimated gusts to 60 mph...toppled trees and power lines across the region. Some roads were blocked by fallen trees and utility poles. The fallen power lines and utility poles contributed to power outages. The winds tore the roof from the Maine Public Broadcasting Administrative Building in Bangor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86821, 86819, 86820.